Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 127, NWS Wichita, KS

June 11, 2018Chase County, Marion County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jun 11, 2018, 11:15 PM CDT for Chase County, Marion County, Kansas. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 11, 2018, 11:15 PM CDT (04:15 UTC)
Expired
Jun 11, 2018, 11:48 PM CDT
In force
33 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Chase County, KS, Marion County, KS

The radar

The Topeka radar (KTWX), 82 km from the middle of the area, began a volume at 04:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 11, 6:12 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 4.3 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2018-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3203 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2018-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3203 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
1854 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
0.2
Supercell composite
9.8

Open this sounding in Storm Lab

The text

As transmitted.

162 
WUUS53 KICT 120415
SVRICT
KSC017-115-120515-
/O.NEW.KICT.SV.W.0127.180612T0415Z-180612T0515Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
1115 PM CDT MON JUN 11 2018

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  Chase County in east central Kansas...
  Northeastern Marion County in central Kansas...

* Until 1215 AM CDT

* At 1115 PM CDT, a severe thunderstorm was located near
  Lincolnville, or 7 miles northeast of Marion, moving east at 30
  mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Marion, Cottonwood Falls, Strong City, Florence, Lincolnville,
  Bazaar, Elmdale, Matfield Green, Cedar Point, Hymer, Wonsevu,
  Tallgrass Prairie, Saffordville and Tallgrass Prairie Preserve.

This includes Interstate 35 between Mile Markers 99 and 116.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3855 9693 3852 9693 3852 9635 3809 9636
      3815 9685 3838 9708 3855 9701
TIME...MOT...LOC 0415Z 287DEG 24KT 3844 9695 

HAIL...1.00IN
WIND...60MPH
 
$$

METZGER
3 follow-up statements
143 
WWUS53 KICT 120434
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
1134 PM CDT MON JUN 11 2018

KSC017-115-120515-
/O.CON.KICT.SV.W.0127.000000T0000Z-180612T0515Z/
Chase KS-Marion KS-
1134 PM CDT MON JUN 11 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 AM CDT
FOR CHASE AND NORTHEASTERN MARION COUNTIES...

At 1134 PM CDT, a severe thunderstorm was located 12 miles west of
Cottonwood Falls, moving east at 30 mph.

HAZARD...60 mph wind gusts and nickel size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Marion, Cottonwood Falls, Strong City, Florence, Lincolnville,
Bazaar, Elmdale, Matfield Green, Cedar Point, Hymer, Wonsevu,
Tallgrass Prairie, Saffordville and Tallgrass Prairie Preserve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3855 9693 3852 9693 3852 9635 3809 9636
      3815 9685 3838 9708 3855 9701
TIME...MOT...LOC 0434Z 287DEG 24KT 3839 9676 

HAIL...0.88IN
WIND...60MPH
 
$$

METZGER
547 
WWUS53 KICT 120443
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
1143 PM CDT MON JUN 11 2018

KSC115-120453-
/O.CAN.KICT.SV.W.0127.000000T0000Z-180612T0515Z/
Marion KS-
1143 PM CDT MON JUN 11 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MARION COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until 100 AM CDT for
central and east central Kansas.

LAT...LON 3809 9636 3815 9684 3852 9681 3852 9635
TIME...MOT...LOC 0443Z 287DEG 24KT 3837 9667 

$$

KSC017-120515-
/O.CON.KICT.SV.W.0127.000000T0000Z-180612T0515Z/
Chase KS-
1143 PM CDT MON JUN 11 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 AM CDT
FOR CHASE COUNTY...

At 1143 PM CDT, a severe thunderstorm was located 7 miles west of
Cottonwood Falls, moving east at 30 mph.

HAZARD...60 mph wind gusts and nickel size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Cottonwood Falls, Strong City, Bazaar, Elmdale, Matfield Green, Cedar
Point, Hymer, Saffordville, Wonsevu, Tallgrass Prairie and Tallgrass
Prairie Preserve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3809 9636 3815 9684 3852 9681 3852 9635
TIME...MOT...LOC 0443Z 287DEG 24KT 3837 9667 

HAIL...0.88IN
WIND...60MPH
 
$$

METZGER
551 
WWUS53 KICT 120448
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
1148 PM CDT MON JUN 11 2018

KSC017-120458-
/O.CAN.KICT.SV.W.0127.000000T0000Z-180612T0515Z/
Chase KS-
1148 PM CDT MON JUN 11 2018

...THE SEVERE THUNDERSTORM WARNING FOR CHASE COUNTY IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.

A severe thunderstorm watch remains in effect until 100 AM CDT for
central and east central Kansas.

LAT...LON 3809 9636 3815 9684 3852 9681 3852 9635
TIME...MOT...LOC 0444Z 287DEG 24KT 3837 9665 

$$

METZGER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 7:58 PM CDT, 3 hours 17 minutes earlier.

Area forecast discussion, Jun 11, 7:58 PM CDT, 3 hours 17 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
758 PM CDT Mon Jun 11 2018

.MESOSCALE DISCUSSION...
Issued at 756 PM CDT Mon Jun 11 2018

Storms made an attempt in central KS but fairly quickly died from
apparent combo of capping and dry air aloft. Latest run of HRRR
seems to have captured this fairly well, and supports fairly quick
development 0200-0300 UTC in central KS which then spreads/expands
south during the night. This is consistent with the general model
trends throughout the day. Grids have been updated to delay the
onset slightly. Assuming storms do develop, plan is to expand
severe thunderstorm watch south. -Howerton

&&

.SHORT TERM...(This evening through Thursday night)
Issued at 307 PM CDT Mon Jun 11 2018

Tonight:
Main focus is thunderstorm potential. Salient issues include
apparently overly generous initialization of 850MB moisture by
1200 UTC models, generally weak upper flow and impressive push on
cold front across western KS this morning. These all make timing
and location of initiation/onset in the forecast area challenging.
Forecast was swayed heavily by combo of afternoon HRRR/RAP
forecasts which suggest storms will ramp up around 0000 UTC and
dive mainly south. Direction appears to be heavily influenced by
cold pool given weak upper flow. Impressive 700-500MB directional
shear suggest some large hail possible early with discrete cells,
with shear decreasing during the event. Storms and precipitation
could linger through daybreak in southeast KS.

Tuesday:
Storms may linger a bit past daybreak Tuesday in southeast KS,
otherwise post frontal/post outflow airmass is expected. Models
seem a bit optimistic with synoptic front across the state during
the day. Assuming storms develop as anticipated tonight, seems
more likely that the effective front will be in OK, with a much
slower return to the north. This would push best chance for
precipitation much later Tuesday night, potentially close to
daybreak Wednesday. Obviously boundary location will impact
temperatures and heat indices as well.

Wednesday-Thursday:
Potential for extensive clouds/precipitation Wednesday, especially
early in the day. This makes maxes Wednesday a bit challenging.
Otherwise, drier and warmer airmass anticipated on Thursday.
Nudged initialization maxes up a bit based on 1000-850mb
thicknesses, and winds up a bit given surface pressure gradient
and 850MB flow. -Howerton

.LONG TERM...(Friday through Monday)
Issued at 307 PM CDT Mon Jun 11 2018

Increased temperatures/winds slightly on Friday, as per Thursday
forecast. Otherwise dry and relatively warm. While a rogue storm
or two is possible at peak heating, chances of storms too low to
mention for most of this period. Upper ridge axis drifts east and
builds, so only minor changes in heights is forecast. There is
some consensus for small storm chances in northern sections with
approaching front on Monday. -Howerton

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 533 PM CDT Mon Jun 11 2018

A frontal system will be moving through the region this evening.
Showers and thunderstorms, some severe storms are possible and
are likely to affect all terminals at some point during the hear
TAF period. Only RSL is not expected to have thunderstorm activity
this evening. Once the thunderstorms pass, there may be some
residual rain for a few hours but VFR conditions will quickly
return. VFR conditions are also expected to dominate during the
day tomorrow for all terminals.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    73  94  71  90 /  30  10  40  40
Hutchinson      69  93  68  89 /  30  10  50  40
Newton          70  92  68  88 /  40  10  50  40
ElDorado        70  91  69  87 /  30  10  40  40
Winfield-KWLD   69  94  71  89 /  10  10  40  40
Russell         62  92  65  91 /  10  10  50  20
Great Bend      62  92  66  90 /  10  10  50  20
Salina          67  93  67  90 /  30  10  50  30
McPherson       68  93  67  89 /  30  10  50  30
Coffeyville     67  93  72  89 /  40  20  30  50
Chanute         67  92  70  87 /  50  10  40  50
Iola            67  91  70  86 /  40  10  40  50
Parsons-KPPF    67  93  71  88 /  40  10  40  50

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

MESOSCALE...PJH
SHORT TERM...PJH
LONG TERM...PJH
AVIATION...ELM
Hazardous weather outlook, Jun 11, 8:27 PM CDT, 2 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
827 PM CDT Mon Jun 11 2018

KSZ032-033-047>053-067>072-082-083-091>096-098>100-130130-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
827 PM CDT Mon Jun 11 2018

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Scattered storms are expected to develop this evening in central
Kansas, and spread south overnight. Damaging winds up to 65 mph and
locally heavy rain due are the main threats throughout the night.
Golfball sized hail is also possible with any isolated storms
during the evening hours.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Another round of thunderstorms will be possible across the region
Tuesday night into Wednesday. There is some uncertainty on the
timing and location. The latest indications are storms are less
likely in the evening and more likely closer to daybreak Wednesday.

Heat indices around 100 degrees are forecast each afternoon from
Thursday through Saturday for much of the area.

There is a chance of strong storms Sunday night in central Kansas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

PH/Ketcham

In the hours before

Local storm report, Jun 11, 10:26 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1026 PM CDT MON JUN 11 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0955 PM     HAIL             6 WNW MCPHERSON         38.41N 97.76W
06/11/2018  E0.88 INCH       MCPHERSON          KS   BROADCAST MEDIA

            VIA KWCH TV.

&&

BDK
Special weather statement, Jun 11, 10:50 PM CDT, 25 minutes before
Special Weather Statement
National Weather Service Wichita KS
1050 PM CDT MON JUN 11 2018

KSZ052-120430-
Marion KS-
1050 PM CDT MON JUN 11 2018

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Marion County in central Kansas...

* Until 1130 PM CDT

* At 1047 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Durham, or 7 miles north of
  Hillsboro...moving southeast at 15 mph.

* Hail up to the size of nickels...and wind gusts up to 50 mph will
  be possible with this storm.

* Locations impacted include...
  Hillsboro, Marion, Peabody, Florence, Goessel, Burns, Lincolnville,
  Ramona, Lehigh, Durham, Tampa, Lost Springs, Marion Lake and
  Pilsen.

A severe thunderstorm watch remains in effect until 100 AM CDT for
south central, central and east central Kansas.

LAT...LON 3852 9694 3852 9682 3809 9685 3809 9714
      3818 9716 3817 9737 3861 9737 3861 9693
TIME...MOT...LOC 0349Z 326DEG 15KT 3846 9717

METZGER
Local storm report, Jun 11, 11:02 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1102 PM CDT MON JUN 11 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1101 PM     HAIL             2 N NICKERSON           38.18N 98.09W
06/11/2018  E1.00 INCH       RICE               KS   EMERGENCY MNGR

&&

BDK
Local storm report, Jun 11, 11:05 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1105 PM CDT MON JUN 11 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1104 PM     HAIL             3 S NICKERSON           38.10N 98.09W
06/11/2018  E1.75 INCH       RENO               KS   EMERGENCY MNGR

            QUARTER TO GOLF BALL SIZE HAIL REPORTED.

&&

BDK
Local storm report, Jun 11, 11:08 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1108 PM CDT MON JUN 11 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1107 PM     HAIL             4 S NICKERSON           38.09N 98.09W
06/11/2018  M1.75 INCH       RENO               KS   TRAINED SPOTTER

&&

MWM
Local storm report, Jun 11, 11:15 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1115 PM CDT MON JUN 11 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1105 PM     HAIL             1 N HUTCHINSON          38.08N 97.91W
06/11/2018  E1.75 INCH       RENO               KS   PUBLIC

            HIGHLANDS AT 82ND AND MONROE. VIA SOCIAL MEDIA.

1110 PM     HAIL             1 W HUTCHINSON          38.07N 97.93W
06/11/2018  E1.00 INCH       RENO               KS   PUBLIC

&&

BDK

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 9:36 PM CDTSpecial Weather StatementICTMcPherson24 min
Jun 11, 9:42 PM CDTSevere Thunderstorm WarningICTMcPherson, Marion63 min
Jun 11, 9:59 PM CDTSevere Thunderstorm WarningICTRice31 min
Jun 11, 10:14 PM CDTSevere Thunderstorm WarningICTHarvey, McPherson, Marion, Reno61 min
Jun 11, 10:30 PM CDTSevere Thunderstorm WarningICTRice30 min
Jun 11, 10:50 PM CDTSpecial Weather StatementICTMarion40 min
Jun 11, 10:57 PM CDTSevere Thunderstorm WarningICTReno63 min
Jun 11, 11:39 PM CDTSpecial Weather StatementICTMarion36 min
Jun 11, 11:49 PM CDTSpecial Weather StatementICTChase26 min
Jun 12, 12:00 AM CDTSevere Thunderstorm WarningICTReno49 min
Jun 12, 12:19 AM CDTSpecial Weather StatementICTChase41 min
Jun 12, 1:03 AM CDTSpecial Weather StatementICTChase57 min
Jun 12, 1:24 AM CDTSevere Thunderstorm WarningICTAllen, Woodson66 min
Jun 12, 2:13 AM CDTSpecial Weather StatementICTGreenwood32 min
Jun 12, 2:25 AM CDTSevere Thunderstorm WarningICTButler, Chautauqua, Cowley, Elk, Greenwood65 min
Jun 12, 2:48 AM CDTSpecial Weather StatementICTMontgomery, Neosho, Wilson27 min
Jun 12, 2:58 AM CDTSpecial Weather StatementICTCowley32 min
Jun 12, 3:16 AM CDTSevere Thunderstorm WarningICTLabette, Montgomery, Neosho, Wilson59 min
Jun 12, 3:27 AM CDTSevere Thunderstorm WarningICTChautauqua, Cowley, Labette, Montgomery48 min
Jun 12, 6:17 PM CDTSpecial Weather StatementICTBarton58 min
Jun 12, 6:33 PM CDTSevere Thunderstorm WarningICTBarton57 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.